Thunderstorm Wind, Meade
- When
- May 28, 1:19 PM MST
- Where
- Meade County, (D07)faith Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.030, -102.020
Weak showers produced wind gusts around 60 mph across western South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Weak showers produced wind gusts around 60 mph across western South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 28, 12:55 PM MST, 24 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 155 PM MDT Sun May 28 2017 .DISCUSSION...(This Evening Through Sunday) Issued at 153 PM MDT Sun May 28 2017 19z surface analysis had low over southern SK with trough into NE and another into eastern MT. Upper low spinning over the southeast SK with pinwheeling disturbances rotating around it into the Dakotas. Upper/surface features tapping into 250-500J/kg MLCAPE to produce another round of popcorn -TSRA this afternoon/evening. Activity focused on Black Hills terrain and surface trough. A few gusty storms will occur given 20-35kt 850mb winds. Activity will end by 06z tonight as subsidence/drying takes hold. Temperatures tonight will be tricky with dry air and clearing skies creating widely varying readings. Monday and Tuesday, modest upper ridge will bring a couple of nice days. Little instability noted with general synoptic scale subsidence supporting continued dry forecast. Temperatures will be seasonal. Wednesday through Sunday, split flow regime develops with increasingly active northern branch of westerlies. PoPs will be largely diurnal, except perhaps by next weekend when decent cyclonic/northwest flow develops. Temperatures will be 5-10F above normal on average. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1112 AM MDT Sun May 28 2017 Mainly VFR conditions are expected today. Some MVFR conditions will be possible near showers and thunderstorms. A few storms may be strong to severe. Northwest winds will be breezy this afternoon, especially across northwestern SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Helgeson AVIATION...15
Hazardous Weather Outlook National Weather Service Rapid City SD 1046 AM MDT Sun May 28 2017 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1046 AM MDT Sun May 28 2017 /1146 AM CDT Sun May 28 2017/ This Hazardous weather outlook is for western South Dakota and Northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon and evening. There is a marginal risk of a few thunderstorms becoming strong to severe, with hail being the main concern with any storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms will return Wednesday into next weekend. Widespread severe storms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
138 PM MDT SUN MAY 28 2017
SDZ027-029-030-041-074-282030-
Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Southern Black Hills SD-
138 PM MDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CUSTER AND
NORTHEASTERN FALL RIVER COUNTIES UNTIL 230 PM MDT...
At 137 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wind Cave Visitors Center, or 8 miles north of Hot Springs, moving
southeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hot Springs, Oral, Buffalo Gap, Smithwick, Wind Cave National Park,
Cottonwood Springs Dam, Wind Cave Visitors Center, Hay Canyon Butte,
Maverick Junction, Cold Brook Reservoir, Angostura Reservoir and
southeastern Custer State Park.
LAT...LON 4353 10363 4366 10334 4335 10301 4328 10301
4314 10336
TIME...MOT...LOC 1937Z 325DEG 30KT 4354 10342
RudgeSpecial Weather Statement National Weather Service Rapid City SD 150 PM MDT SUN MAY 28 2017 SDZ002-282015- Perkins SD- 150 PM MDT SUN MAY 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS COUNTY UNTIL 215 PM MDT... At 150 PM MDT, Doppler radar was tracking a strong thunderstorm near North Lemmon, or near Lemmon, moving southeast at 40 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lemmon. LAT...LON 4574 10201 4594 10228 4595 10201 4594 10200 TIME...MOT...LOC 1950Z 313DEG 44KT 4599 10220 Rudge
Special Weather Statement National Weather Service Rapid City SD 213 PM MDT SUN MAY 28 2017 SDZ041-042-282045- Fall River SD-Oglala Lakota SD- 213 PM MDT SUN MAY 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OGLALA LAKOTA AND SOUTHEASTERN FALL RIVER COUNTIES UNTIL 245 PM MDT... At 213 PM MDT, Doppler radar was tracking a strong thunderstorm over Hay Canyon Butte, or 18 miles southeast of Hot Springs, moving southeast at 45 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oelrichs, Hay Canyon Butte and Slim Butte. LAT...LON 4324 10343 4330 10301 4300 10272 4300 10326 TIME...MOT...LOC 2013Z 319DEG 40KT 4323 10322 Rudge
The Rapid City radar (KUDX), 119 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694627, 694626, 694628.